Alert archive / Tennessee / Tornado Warnings in 2008

Tornado Warning 1, NWS Morristown, TN

February 6, 2008Marion County, Tennessee

NWS Morristown, TN issued this tornado warning at Feb 6, 2008, 5:05 AM CST for Marion County, Tennessee. It was in force for 55 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 6, 2008, 5:05 AM CST (11:05 UTC)
Expired
Feb 6, 2008, 6:00 AM CST
In force
55 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

County Marion County, TN

The radar

The Northeast Alabama radar (KHTX), 51 km from the middle of the area, began a volume at 11:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 6, 5:20 AM CSTTSTM WND DMGJasper, TNNUMEROUS TREES DOWN ACROSS NORTH HALF OF COUNTY. REPORTED BY MARION COUNTY HWY DEPT.
Feb 6, 5:20 AM CSTTSTM WND DMGMonteagle, TNFEW TREES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 6, 4:06 AM CSTTornado WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 11.1 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2008-02-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 706 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2008-02-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 300 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
706 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
812 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
300 m²/s²
0-3 km storm-relative helicity
362 m²/s²
Significant tornado parameter
1.6
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KMRX 061105
TORMRX
TNC115-061200-
/O.NEW.KMRX.TO.W.0001.080206T1105Z-080206T1200Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
505 AM CST WED FEB 6 2008

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* TORNADO WARNING FOR...
  MARION COUNTY IN EAST TENNESSEE...
  THIS INCLUDES THE CITY OF JASPER...

* UNTIL 600 AM CST

* AT 501 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 11 MILES
  SOUTHWEST OF MONTEAGLE...OR ABOUT 10 MILES SOUTHEAST OF
  WINCHESTER...MOVING NORTHEAST AT 50 MPH.

* THE TORNADO WILL BE NEAR...
  MONTEAGLE BY 510 AM CST...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING HAIL
OF 3/4 INCH DIAMETER OR LARGER AND DESTRUCTIVE OUTFLOW WINDS IN
EXCESS OF 50 MPH.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT OR STORM
SHELTER. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF
NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 AM CST WEDNESDAY MORNING
FOR CENTRAL TENNESSEE.

LAT...LON 3530 8550 3520 8539 3503 8542 3500 8546
      3501 8588 3522 8588 3524 8579 3523 8573
      3527 8571 3533 8556
TIME...MOT...LOC 1105Z 231DEG 60KT 3515 8589

$$

DH
1 follow-up statement
000 
WWUS54 KMRX 061128
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
628 AM EST WED FEB 6 2008

TNC115-061200-
/O.CON.KMRX.TO.W.0001.000000T0000Z-080206T1200Z/
MARION TN-
528 AM CST WED FEB 6 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 AM CST FOR MARION
COUNTY...

AT 526 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A POSSIBLE TORNADO.  THIS TORNADO WAS LOCATED 8 MILES WEST 
OF MARTIN SPRINGS...OR ABOUT 10 MILES NORTH OF JASPER...MOVING 
NORTHEAST AT 50 MPH.

THE TORNADO WILL BE NEAR...
  GRIFFITH CREEK...WHITWELL AND 6 MILES NORTHWEST OF POWELLS
  CROSSROADS BY 535 AM CST...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 AM CST WEDNESDAY MORNING
FOR CENTRAL TENNESSEE.

LAT...LON 3530 8550 3520 8539 3503 8542 3500 8546
      3501 8588 3522 8588 3524 8579 3523 8573
      3527 8571 3533 8556
TIME...MOT...LOC 1128Z 238DEG 46KT 3521 8565

$$

DH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at Feb 6, 1:48 AM CST, 3 hours 17 minutes earlier.

Area forecast discussion, Feb 6, 1:48 AM CST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
248 AM EST WED FEB 6 2008

.SHORT TERM...(TODAY AND TONIGHT)...
UPGRADED WIND ADVISORY FOR THE EASTERN TENNESSEE MOUNTAINS AND
SOUTHWEST NORTH CAROLINA TO A HIGH WIND WARNING. TOWER DATA IS
SHOWING GUSTS UP TO 70 MPH AT COVER MOUNTAIN...WHICH IS AROUND 4100
FEET MSL.

A SEVERE LINE OF STORMS CONTINUES TO MOVE ACROSS MIDDLE TENNESSEE
AND CENTRAL AND EASTERN KENTUCKY. STRONG UPPER LEVEL SUPPORT FROM
AN UPPER TROUGH MOVING NORTHEAST ACROSS THE GREAT LAKES. MODELS
AGREE WITH MODERATELY STRONG UPPER LEVEL DIVERGENCE OVER THE AREA
BY 12Z THIS MORNING ASSOCIATED WITH 120+KT JET AT 300MB OVER THE
OHIO VALLEY. THE UPPER LEVEL SUPPORT AND STRONG INCOMING FRONT
COMBINED WITH MARGINAL INSTABIITY (CAPES BETWEEN 500-1000 J/KG)
WILL KEEP CONVECTION GOING.

SPC MESO-ANALYSIS PAGE SHOWS STRONG DEEP SHEAR...SO STILL CONCERNED
WITH POTENTIAL OF SUPER-CELLS OVER THE REGION...BUT MAIN PROBLEM WILL
LIKELY BE DAMAGING STRAIGHT LINE WINDS. MODELS AND LATEST RAWINSONDE
INFO SHOWS 850MB WINDS OF 50-60KTS OVER THE AREA WHICH COULD EASILY
BE TRANSPORTED TO THE SURFACE GIVEN STRONG CONVECTION. ANOTHER WATCH
INTO THE FORECAST AREA IS LIKELY EARLY THIS MORNING. WILL ADD
WORDING OF SEVERE WEATHER POSSIBLE THIS MORNING.

FRONT WILL MOVE ACROSS THE FORECAST AREA TODAY WITH COOLER AND DRIER
AIR FOR OVERNIGHT. CONVECTION WILL COME TO AN END BY EARLY THIS
EVENING. MODELS SHOW WRAP-AROUND MOISTURE MOVING ACROSS THE FORECAST
AREA...ESPECIALLY NORTHERN HALF...OVERNIGHT.

.LONG TERM...(THURSDAY THROUGH TUESDAY)...NO SIGNIFICANT CHANGES
NOTED FROM MODELS FOR THESE PERIODS...SO GRID CHANGES WERE VERY MINOR.
ONLY OPERATIONAL 00Z GFS PRODUCES MUCH PRECIPITATION (PCPN) WITH
THE FRIDAY NIGHT INTO SATURDAY SHORTWAVE...THAT MAINLY AFFECTS AREAS
TO OUR NORTH. ENSEMBLES AND NAM-WRF GENERALLY ONLY PRODUCE
EXTREMELY LIGHT PCPN OVER OUR FAR NERN AREAS...THUS I WAS HESITANT
TO INCREASE POPS AT ALL...EXCEPT FOR SWRN VA COUNTIES WHERE I
INCREASED POPS TO 30 PERCENT LATE FRIDAY NIGHT AND TO 40 PERCENT
SATURDAY MORNING. AFTER THIS SYSTEM...A BETTER ORGANIZED SHORTWAVE
TROUGH AND FRONT MAY APPROACH ON TUESDAY...WITH MORE MOISTURE TO
WORK WITH. HOWEVER...TOO FAR OUT TO MAKE TOO AGRESSIVE OF A
FORECAST JUST YET.

OTHERWISE...MINOR MAX/MIN TEMPERATURE ADJUSTMENTS MADE TO MESH WITH
LATEST SHORT RANGE AND GFSX MOS GUIDANCE. PRODUCTS SENT OUT EARLY
TO PREPARE FOR POSSIBLE SEVERE STORMS TOWARD DAYBREAK.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             68  36  53  31  58 / 100   0  10  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  70  36  50  32  55 / 100  10  10  10  10
OAK RIDGE, TN                       69  35  49  32  54 / 100  10  10  10  10
TRI CITIES AIRPORT, TN              71  36  48  30  51 / 100  10  10  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...HIGH WIND WARNING UNTIL 7 PM EST THIS EVENING FOR THE FOLLOWING
     ZONES: CHEROKEE...CLAY.

TN...HIGH WIND WARNING UNTIL 7 PM EST THIS EVENING FOR THE FOLLOWING
     ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...
     EAST POLK...JOHNSON...SEVIER SMOKY MOUNTAINS...SOUTHEAST
     CARTER...SOUTHEAST GREENE...SOUTHEAST MONROE...UNICOI.

     WIND ADVISORY UNTIL 7 PM EST /6 PM CST/ THIS EVENING FOR THE
     FOLLOWING ZONES: ANDERSON...BLEDSOE...BRADLEY...CAMPBELL...
     CLAIBORNE...GRAINGER...HAMBLEN...HAMILTON...HANCOCK...
     HAWKINS...JEFFERSON...KNOX...LOUDON...MARION...MCMINN...
     MEIGS...MORGAN...NW BLOUNT...NORTH SEVIER...NORTHWEST
     CARTER...NORTHWEST COCKE...NORTHWEST GREENE...NORTHWEST
     MONROE...RHEA...ROANE...SCOTT TN...SEQUATCHIE...SULLIVAN...
     UNION...WASHINGTON TN...WEST POLK.

VA...WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR THE FOLLOWING
     ZONES: LEE...RUSSELL...SCOTT...WASHINGTON...WISE.

&&

DH/TG
Hazardous weather outlook, Feb 6, 2:00 AM CST, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
300 AM EST WED FEB 6 2008

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-070915-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
300 AM EST WED FEB 6 2008 /200 AM CST WED FEB 6 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

...SEVERE THUNDERSTORMS POSSIBLE TODAY...
A LINE OF SEVERE THUNDERSTORMS OVER MIDDLE TENNESSEE AND NORTHERN
ALABAMA WILL MOVE EAST ACROSS THE REGION THIS MORNING. THE LINE HAS
A HISTORY OF PRODUCING DAMAGE ACROSS WESTERN AND MIDDLE TENNESSEE
OVERNIGHT. A STRONG COLD FRONT WILL MOVE ACROSS REGION TODAY...
BRINGING THE POSSIBILITY OF STRONG TO SEVERE THUNDERSTORMS. THE MAIN
THREAT FROM THESE STORMS WILL BE DAMAGING WINDS IN EXCESS OF 60 MPH
AND HAIL UP TO QUARTER SIZE. ISOLATED TORNADOES WILL ALSO BE
POSSIBLE...MAINLY ACROSS THE PLATEAU AND SOUTHERN HALF OF THE
TENNESSEE VALLEY.

BESIDES THE STORMS...STRONG SOUTH TO SOUTHWEST BETWEEN 20 AND 35 MPH
WITH GUSTS TO 55 MPH ARE EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN UPPER LEVEL DISTURBANCE AND A COLD FRONT WILL BRING A CHANCE OF
RAIN AND SNOW SHOWERS...LATE FRIDAY NIGHT INTO SATURDAY ACROSS
MAINLY SOUTHWESTERN VIRGINIA AND NORTHEAST TENNESSEE.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED FOR THE REMAINDER OF
THE LATER PERIODS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

DH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 6, 1:41 AM CSTHigh Wind WarningMRXBlount, Carter, Cocke, Greene, Johnson, Monroe and 3 more16 hr
Feb 6, 4:56 AM CSTSevere Thunderstorm WarningMRXCampbell, Morgan, Scott49 min
Feb 6, 5:17 AM CSTSevere Thunderstorm WarningMRXBledsoe, Sequatchie58 min
Feb 6, 5:37 AM CSTTornado WarningMRXHamilton38 min
Feb 6, 5:55 AM CSTSevere Thunderstorm WarningMRXMeigs, Rhea50 min
Feb 6, 5:57 AM CSTSevere Thunderstorm WarningMRXAnderson, Campbell, Morgan, Scott48 min
Feb 6, 6:14 AM CSTSevere Thunderstorm WarningMRXBradley, Hamilton46 min
Feb 6, 6:18 AM CSTTornado WarningMRXBradley, Hamilton57 min
Feb 6, 6:44 AM CSTSevere Thunderstorm WarningMRXMcMinn, Polk46 min
Feb 6, 6:52 AM CSTSevere Thunderstorm WarningMRXAnderson, Blount, Knox, Loudon, Roane, Union38 min
Feb 6, 6:58 AM CSTSevere Thunderstorm WarningMRXMonroe47 min
Feb 6, 7:11 AM CSTAreal Flood AdvisoryMRXBradley, Hamilton2 hr
Feb 6, 7:12 AM CSTSevere Thunderstorm WarningMRXBlount, Loudon48 min
Feb 6, 12:45 PM CSTSevere Thunderstorm WarningMRXHawkins, Sullivan45 min

Nearby

Tornado Warnings in Tennessee, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.